NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 17, 2014
Bad Reaction to Numbing Agent
Lately, when I have dental procedures ( i am not afraid of the dentist and am glad to finally have insurance) I find when they inject whatever it is into my gums, my heart begins to race, I can`t breath, and I feel as though I have to fight to not suffocate. It literally feels like I am fighting to maintain basic breathing functions,and that I may black out at any moment. I do not tell the dentist because I want to get my teeth fixed, but this last time, on the drive home, my left arm became numb and painful. Later in the day, I experienced pains in my chest. I read your response to a similar question and the expert seemed to be hung up on dental anxiety. I assure this is not the case. I am attempting to get back into shape, and take better care of myself, but I am fat, and I am getting older(47). Is this common to a new "numbing agent" or should I be concerned? I feel decent the next day, though tired.
The symptoms you report could be due to the epinephrine (adrenaline) added to local anesthetics to make them work better and last longer. Some people are very sensitive to the drug but the doses used at the dentist are very low.
You should tell your dentist about your reaction. He or she has heard this many times before and there are steps he or she can take to help reduce this feeling. It is also possible that you are taking medications that exaggerate the effects of epinephrine or that you have an underlying heart rhythm abnormality, which causes your rapid heart rate. Again, discuss this with your dentist. It is always best to not withhold information like this from any doctor, including your dentist who is interested in your general well being as well as your teeth.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University